Advice for my husband

My husband has gone through the last 8 years with nerve damage to his right leg due to an L5 S1 discectomy. He is currently on Tramadol and Amitriptyline. He has good days and bad days. He has also very recently been diagnosed with mild proctitus (inflammation of the rectum). He was given some tablets and a pessary to insert but the pessary did not agree with him so he stopped taking it. We were on holiday last week in warmer climbs and he had not trouble at all with his back/leg pain or anything with his rectum. However, since returning he has had constant dioreah which he says is a burning pain when he goes. It got so bad at the weekend that he took himself to an urgent treatment centre and he was given some predosoline rectal foam to use. He also contacted his own doctor and he asked whether my husband had any pressure in his back which my husband has and he said that all of this is related to the damaged nerve. I was just wondering whether anyone else has had this problem when their nerve has been damaged or how to deal with the every day affects of proctitus? Please anyone with any advice would be helpful - he has gone through so much and we just don't know how much more he can take!

7 Replies

  • I had the same disc problem 20 years ago, only I went numb all below the waist and it was an emergency operation to relieve the pressure on the nerves trapped. Since then I have been unable to control my bowel or bladder like I could before the op. I get an aching in my rectum, occasionally, which only goes away by clenching and unclenching my muscles around that area, is that what your husband has?

    As for the diarrhoea, could he have picked a bug up whilst you were away? There are several bugs doing the rounds too, we've just had one, not nice.

  • Hi Jayne,

    He described the rectal pain at first like shooting pains. He also has said that sometimes he feels the urge to go but doesn't and I think this is a symptom of proctitus. You're right it could be a bug but none of the family have got it (yet!) and he has used Imodium but this hasn't worked. He's just so worried about his weight loss (he says he's lost a stone in a week - I'm not so sure!). His doctors says its the nerve. He has asked whether it could be cortorised in the past but the docs just say would create more scar tissue? In the past his leg has gone dead but has come back to life again but yes the docs have said that if he can't feel anything below the waist then he needs an urgent op to fix the nerve. I just don't know where to go next?

  • There are so many nerves around that area too that any one of them could cause pain if trapped. Just glad I only get it every now and again! How is the diarrhoea now? If he has indeed lost 1 stone in a week, he needs to urgently get back to the doctors. All of the symptoms can be other, more serious things, is his diarrhoea pale for instance? Does it float?

    I would go back and insist on being referred to someone else, or just get a second opinion. Pain is an awful thing, it drags you down!

  • I've lost count the amount of times he visited his docs about his pain. He's been to St Thomas' for the neuromod programme, had had facet injections in his back and is likely to return to St Thomas for this INPUT pain management programme. He said yesterday that he relaxed so much he fell asleep but felt better for it i.e. he had no dioreah but as soon as he got up he felt pressure. He had a meal last night not big but that went straight through him. He's been onto the docs this morning and they have said stop using the steroid and it's unlikely to be the nerve (a different doctor). He just doesn't know whether he's coming or going. He's frustrated because he hasn't worked in 8 years and has been on an ESA programme that has done nothing for him. I don't know whether his anxiousness can cause stomach issues I've heard that it can? I cannot imagine the pain he goes through every day but I try to be as supportive as I can with two kids to look after as well! Thanks for listening!

  • Oh god LouBoo this sounds horrendous! I only asked about the weight loss and colour of his diarrhoea because together, (pale stools and weight loss) they're a sign of pancreatic cancer or less serious, colitis or even Crohns. Has he ever been tested for colitis or Crohns or coeliac disease? Don't want to panic you or cause unnecessary worry, but these things need ruling out, sorry if they've been ruled out though! Yes anxiousness can cause stomach pains and diarrhoea, my daughter gets them and she's such a worrier. But she's being tested for coeliac. Oh don't even get me started on ESA, I've been on it for 5 years now and they keep telling me I'm fit for work and I keep having to appeal it! It's so degrading. It must be so hard having to cope with him and two kids as well. I was lucky that my two were 14 and 7 when I was first bad, and they're a great help now. My youngest lives at home and is my official carer. Sending hugs! xx

  • I have nerve damage in the spine although not the same as your husband. I have nerve damage that affects the sciatic nerve. It is possible if there is an inflamed disc that may produce the problem your husband is suffering from.

    When I was traveling to warmer climes my joints seemed much better and then would return to normal in colder climes.

    I agree with what may happen if they do work o the disk and nerve, the good my be outweighed by the bad.

    I used to spend more time abroad, although in this case the doctors will advise


  • You say: "We were on holiday last week in warmer climbs and he had not trouble at all with his back/leg pain or anything with his rectum."

    This is saying something important. What is the difference between the warmer climes and where you are now?

    There is a change in diet. There is a possible change in muscle behaviour. There is a change in relaxation. Damp weather can cause muscles to stiffen up.

    Tracking down the difference may lead to suggestions of better management of the condition.

    Hope this has been helpful.

You may also like...